Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 149, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2023, 3:05 PM CDT for Greene County, Polk County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 3:05 PM CDT (20:05 UTC)
- Expired
- May 9, 2023, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 23 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:42 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 9, 12:42 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1242 PM CDT Tue May 9 2023 ...AVIATION UPDATE... Key Messages: 1. Isolated storms will remain possible early this morning. Additional scattered storms will be possible this afternoon into early this even. Hail to the size of quarters and damaging winds will be possible. A complex of storms may develop across the central Plains today and could track into the western portions of the area this evening into tonight. Damaging winds will be possible with this activity but there remains questions on it's exact track and timing. Locally heavy rain will be possible with the storms today. 2. An active weather pattern will remain across the area this week with several chances for rain. It will not rain during the entire period but rain chances will occur at times each day. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Tue May 9 2023 Isolated storms will remain possible across extreme southeastern Kansas and far western Missouri early this morning. There is some uncapped MUCAPE in these locations. These conditions will continue for the next few ours across the western portions of the area so isolated storms will remain possible through the reminder of the early morning hours. By around sunrise the cap will start to increase and this isolated convection should begin to dissipate. The main risk will be cloud to ground lighting, small hail, and locally heavy rain. A strong storm or two will also be possible. Overall the coverage is this activity will be on the lower side. This afternoon an instability gradient will setup across the area from east to west with the cap again weakening across southeastern Kansas and western Missouri. Lift will be more limited but with boundaries from this morning's activity some scattered storms will be possible this afternoon into early this evening. A few of the strongest storms could be capable of quarter size hail and damaging wind gusts. Thunderstorms are also expected to develop across Nebraska and northern Kansas later this afternoon into this evening. This activity may develop into complex of storms and dive southeast and could move into portions of extreme southeastern Kansas and far southwestern Missouri this evening into the overnight hours. There still remains questions on the exact track and timing of this complex. With an instability gradient over the western portions of the area there will be the potential for these storms to clip the area. 0-3km shear vectors will be weakening this evening into tonight, and with the theta-E difference this activity should become more and more outflow dominate the further southeast any complex tracks so it could dissipate with time. Damaging winds will be the main risk with this activity west of Hwy 65 will the better potential the further west. The warmer air mass remains over the area though 850mb temperatures will not be quite as high as the last few days but still highs in the middle 80s should occur today. .LONG TERM...(Wednesday through Monday) Issued at 345 AM CDT Tue May 9 2023 The upper level ridge will remain over the region the rest of the week into the start of the weekend. Highs will generally warm into the 80s each afternoon through Saturday. The active weather pattern will continue the rest of the week with several chances for rain at times. It will not rain the entire period and there are still questions on the exact timing coverage of storms each day. A weak disturbance will track north into the region on Wednesday and will result in the potential for some isolated to scattered storms across the area Wednesday afternoon and evening. Deep layer shear will be weaker across the area on Wednesday limiting the severe potential but given the instability a strong storm or two could be possible. Thursday into Friday an upper level low will lift north across the Plains and could result in slightly better coverage of showers and storms across the area, though there is still uncertainty on the coverage each day. Deep layer shear will increase some with the upper level low and could result in some strong to severe storms, though the better chances may remain just west of the area. Late this weekend into early next week as pattern change looks possible as an upper level trough moves across the region pushing the ridge off to the east. The ensemble models do different on the timing and track of this trough. An upper level northwest flow pattern may setup across the region early next week which could result in the an active weather pattern continue into next week but uncertainty remains on timing and track. Slightly cooler temperatures will occur as a result with highs in the 70s expected Sunday into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1237 PM CDT Tue May 9 2023 A thunderstorm complex currently over northern Kansas will track toward the area today, then through the area this evening into tonight while gradually diminishing. Ahead of the complex, isolated to scattered showers and thunderstorms are expected to develop. Severe weather with large hail and damaging winds will be a concern with all of this convection. Confidence in timing, coverage, and severity of convection at any given site is limited at this time. After convection clears the area later tonight, there is potential for MVFR ceilings at all sites into Wednesday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Titus
Hazardous weather outlook, May 9, 1:58 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 158 PM CDT Tue May 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 158 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered storm development will be possible across southeastern Kansas and western Missouri this afternoon into the early evening hours. Hail up to the size of golf balls (1.75 inches) and damaging winds will be the primary risks with these storms, but some storms over southeast Kansas and far western Missouri may have hail over 2 inches in diameter. A thunderstorm complex across Kansas will move southeast into extreme southeastern Kansas and western Missouri this evening into the overnight hours. There still remains questions on the exact track and timing of this activity. Damaging winds will be possible with this activity if it is able to make it into the western portions of the area. A short lived tornado or two can't be ruled out, but is not a primary threat. Locally heavy rainfall will be possible with the storms today into tonight. Widespread flooding is not expected but some localized minor flooding could be possible for any locations that are affected by multiple storms in a short period of time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the rest of the week. There are still questions on the exact timing,, coverage, and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southeastern Kansas and portions of western Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Special weather statement, May 9, 2:13 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
213 PM CDT Tue May 9 2023
MOZ090-095-091945-
Greene MO-Christian MO-
213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern
Christian and south central Greene Counties through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clever, or near Republic, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Springfield, Nixa, Ozark, Republic, Battlefield, Clever,
Fremont Hills, Brookline and Boaz.
This includes Interstate 44 near mile marker 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 9347 3706 9353 3716 9347 3720 9339
3708 9320
TIME...MOT...LOC 1912Z 232DEG 6KT 3704 9343
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoLocal storm report, May 9, 2:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 5 N REPUBLIC 37.19N 93.48W
05/09/2023 E0.75 INCH GREENE MO PUBLIC
REPORT FROM MPING, DIME 0.75 INCHES.
&&Local storm report, May 9, 2:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 5 SSE WILLARD 37.23N 93.40W
05/09/2023 E0.88 INCH GREENE MO OFFICIAL NWS OBS
OBSERVED AT THE NWS OFFICE BY STAFF ON DUTY.
&&Local storm report, May 9, 2:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 5 SSE WILLARD 37.23N 93.40W
05/09/2023 M1.00 INCH GREENE MO OFFICIAL NWS OBS
OBSERVED AT THE NWS OFFICE BY STAFF ON DUTY.
&&
RNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:15 PM CDT | Flash Flood Warning | SGF | Camden, Miller, Pulaski | 4 hr |
| May 8, 7:25 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| May 8, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 14 min |
| May 8, 7:44 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 46 min |
| May 8, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski | 14 min |
| May 8, 8:00 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 30 min |
| May 8, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 37 min |
| May 8, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 45 min |
| May 8, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Oregon, Shannon, Texas | 40 min |
| May 8, 9:45 PM CDT | Special Weather Statement | SGF | Barton | 30 min |
| May 8, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 31 min |
| May 8, 10:18 PM CDT | Special Weather Statement | SGF | Barry | 27 min |
| May 8, 10:36 PM CDT | Special Weather Statement | SGF | Oregon | 24 min |
| May 8, 10:45 PM CDT | Special Weather Statement | SGF | Barry | 45 min |
| May 8, 10:53 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 37 min |
| May 9, 12:00 AM CDT | Special Weather Statement | SGF | Stone | 30 min |
| May 9, 4:16 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 44 min |
| May 9, 4:57 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 48 min |
| May 9, 5:50 AM CDT | Special Weather Statement | SGF | St. Clair | 40 min |
| May 9, 2:13 PM CDT | Special Weather Statement | SGF | Greene | 32 min |
| May 9, 2:27 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 48 min |
| May 9, 3:33 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 42 min |
| May 9, 3:58 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory, Polk | 47 min |
| May 9, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory | 37 min |
| May 9, 4:50 PM CDT | Special Weather Statement | SGF | Cedar | 25 min |
| May 9, 4:51 PM CDT | Special Weather Statement | SGF | Cedar | 24 min |
| May 9, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 49 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 47 min |
| May 9, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 39 min |
| May 9, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 61 min |
| May 9, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 44 min |
| May 9, 6:51 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence, Newton | 39 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 16 min |
| May 9, 2:50 AM CDT | Special Weather Statement | SGF | Crawford | 25 min |
| May 9, 3:03 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 42 min |
| May 9, 3:27 AM CDT | Flash Flood Warning | SGF | Crawford | 4 hr |
| May 9, 5:03 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.